Mississippi, 2007

Damaging Winds and Lightning Strike in Mississippi, August 30 to 31, 2007

August 30 to 31, 2007 · NWS JAN · 3 events in 3 counties and zones

The last two days of August saw scattered thunderstorms around the area. A couple storms became severe and produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$303,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

The last two days of August saw scattered thunderstorms around the area. A couple storms became severe and produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 30, 2:22 PM CST, 38 minutes earlier.

Area forecast discussion, Aug 30, 2:22 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
322 PM CDT THU AUG 30 2007

.SHORT TERM...
AN UPPER LEVEL DISTURBANCE MOVING INTO A JUICY AND UNSTABLE (2+ INCH
PW 2000+ J/KG CAPE) AIRMASS THIS AFTERNOON HELPED TO TRIGGER
NUMEROUS THUNDERSTORMS OVER CENTRAL AND EASTERN PORTIONS OF
MISSISSIPPI. NORTHWEST AREAS ALSO RECEIVED SOME GOOD RAINS...BUT
THOSE CELLS TOOK ADVANTAGE OF STRONG ATMOSPHERIC FORCING AND
ABUNDANT MOISTURE MORE THAN USING INSTABILITY. ALAS...SOME SECTIONS
OF SOUTHWEST MS AND NORTHEAST LA SOUTH OF I-20 HAVE BEEN LARGELY
VOID OF THE PRECIP THUS FAR.

ANY AREAS THAT HAVE MANAGED TO STAY DRY THUS FAR TODAY STILL HAVE A
CHANCE AT GETTING WET THROUGH THIS EVENING AS A FRONTAL BOUNDARY TO
OUR NORTH IS STILL HEADED SOUTH INTO THE REGION. SCATTERED SHOWERS
AND STORMS ARE GETTING BETTER ORGANIZED ALONG THIS BOUNDARY OVER
NORTHERN AR AND FAR NORTH MS RIGHT NOW AND IT IS MOVING SOUTH AS
WELL. THINKING THAT A GOOD DEAL OF THIS ACTIVITY WILL LOSE STEAM AS
IT HEADS INTO THE CWA SINCE SURFACE INSTABILITY HAS BEEN GREATLY
USED UP BY EARLIER CONVECTION. ANY FURTHER STRONG STORMS WOULD
PROBABLY BE CONFINED TO FAR WESTERN PORTIONS OF THE CWA (MAINLY WEST
OF THE BIG RIVER) WHERE TEMPS HAVE HAD A CHANCE TO HEAT UP A BIT
AFTER CLOUD AND SHOWERS DEPARTED EARLIER. ELSEWHERE...FORCING
ASSOCIATED WITH THIS FRONT WILL STILL HAVE A CHANCE TO KICK OFF SOME
SHOWERS AND A FEW ISOLATED STORMS DESPITE LESSER LOWER ATMOSPHERIC
INSTABILITY. ANY SHOWERS SHOULD BE CONFINED TO SOUTHERN ZONES BY THE
EARLY MORNING HOURS WITH MOST OF THE CONVECTIVE DEBRIS TRYING TO
CLEAR OUT FROM NORTH TO SOUTH. POSSIBLE SCENARIO OF RAD COOLING AND
WET GROUND COULD SET THE STAGE FOR DENSE FOG FORMATION...BUT
POTENTIAL FOR LINGERING OVERNIGHT WINDS AND INFILTRATION OF DRIER
AIR FROM THE NORTH INTRODUCES ENOUGH OF A QUESTION MARK FOR ME NOT
TO MENTION SUCH IN THE HWO QUITE YET. I WILL LET THE EVENING SHIFT
MONITOR THE SITUATION AND UPDATE AS NEED BE.

TOMORROW...A LOW PRESSURE WAVE IS EXPECTED TO DEVELOP TO OUR EAST
ALONG THE WEAK FRONTAL BOUNDARY SAGGING SOUTH TOWARD THE COAST.
NORTHERLY FLOW ON THE BACKSIDE OF THIS LOW WILL BE INVIGORATED
ENOUGH TO PUSH A GOOD DEAL OF THE TROPICAL SOUP TO THE SOUTH OF OUR
CWA. THIS SHOULD CONFINE MAINLY AFTERNOON SHOWER AND STORM CHANCE TO
FAR SOUTHERN/SOUTHEAST ZONES WITH ACTIVITY ELSEWHERE BEING VERY
ISOLATED. ENDED UP GOING STRAIGHT WITH PESSIMISTIC LATEST MAV POPS
AS THE GFS TREND TOWARD A RELATIVELY DRY FRIDAY SEEMS TO BE
UNFOLDING AS PLANNED. WITH DRIER AIR WILL COME LESS CLOUD COVER
AND HIGHER TEMPERATURES. STUCK WITH MAV TEMPS AS WELL WITH A RANGE
OF 90 TO 95 ON TAP FOR THE REGION TOMORROW. RAIN CHANCES COULD BE ON
THE INCREASE AGAIN AS EARLY AS LATE TOMORROW NIGHT AS RETROGRADING
LOW PRESSURE TO OUR SOUTHEAST TRIES TO BACKDOOR MOISTURE INTO
EASTERN MISSISSIPPI. /BB/

.LONG TERM...
OVERALL...THE MED RANGE/LONG TERM PORTION OF THE FORECAST IS SIMILAR
TO THE PREV. THE FRONT THAT MAKES IT INTO THE CWA WILL BECOME A KEY
FEATURE AS THE MID/UPPER LEVELS RELAX AND LEAVE A SOLID WEAKNESS
OVER THE REGION. THIS WEAKNESS WILL SUPPORT A WEAK SFC LOW(WAVE)
ALONG THE OLD FRONT WHICH WILL RETROGRADE WITH TIME. THESE FEATURES
WILL BRING THE MOISTURE BACK INTO THE CWA BY SAT/NIGHT-SUN WITH GOOD
MOISTURE LINGERING THROUGH THE WEAK. THESE FEATURES WILL PROVIDE A
GOOD FOCUS FOR CONVECTION EACH DAY. WHICH DAY WILL BE THE BEST IS
HARD TO PINPOINT AS SMALL MESOSCALE FEATURES WILL LIKELY DOMINATE
THAT. HOWEVER...CONDITIONS LOOK TO REMAIN FAVORABLE FOR CLOUDS/RAIN
WELL INTO NEXT WEEK.

FOR SAT...LIMITED MOISTURE WILL STILL BE IN PLACE WITH SOME TRYING
TO RETURN BY LATE AFTERNOON ACROSS THE FAR E/SE. THIS MAY BE ENOUGH
TO SUPPORT SOME ISO CONVECTION...AND WILL FOLLOW GUID FOR POPS WHICH
FOCUS THIS ACTIVITY ACROSS THE E/SE CWA. TEMPS LOOK TO BE AROUND
CLIMO VALUES AND GUID IS OFFERING GOOD NUMBERS AND WILL FOLLOW AS
WELL.

FOR SUN...REALLY GOOD MOISTURE ADV LOOKS TO RETURN WHICH WILL SPARK
SCT AFTERNOON CONVECTION. HAVE INCREASED POPS A BIT FOR THE E/SE
AREAS. CLOUDS AND STORMS WILL LIKELY PLAY HARDBALL WITH TEMPS AND
HAVE TAKEN TEMPS BACK TOWARD 00Z GUID WHICH WAS OFFERING VALUES
87-91 WITH THE COOLEST ACROSS THE E.

MONDAY WILL BE TOUGH AND COULD BE SUBSTANTIALLY COOLER THAN WHAT IS
IN THE FORECAST. AT THIS TIME...WILL FOLLOW PREV FORECASTER THINKING
AND GO A FEW DEGREES COOLER THAN GUID AS CLOUDS/PRECIP WILL MAKE
WARMING TOUGH. GUID LOWS LOOKED TOO COOL WITH CLOUDS/WINDS
POTENTIALLY KEEPING THINGS UP.

FOR TUE-THU...HAVE BASICALLY STUCK WITH GUID FOR TEMPS/POPS. VALUES
WERE CLOSE TO CLIMO AND WITH ABOVE NORMAL PRECIP CHANCES
EXPECTED...IT WILL BE JUST TOO TOUGH TO TRY AND TIME WHICH DAY WILL
BE WARM/COOL. I DID TWEAK UP LOWS A FEW DEGREES AS GOOD LOW LEVEL
MOISTURE WILL REMAIN. LATEST 12Z GUID SUPPORTS THIS ALONG WITH
ENSEMBLE DATA. /CME/

&&

.AVIATION...
WIDESPREAD SHOWERS AND STORMS PRODUCING IFR CONDITIONS SHOULD BE
DWINDLING OVER EASTERN AND SOUTHERN MS THROUGH EARLY THIS
EVENING...ALTHOUGH SOME ISOLATED STORMS WILL STILL BE POSSIBLE
THROUGH THIS TIME OVER WESTERN MS...EXTREME SOUTHEAST AR AND
NORTHEAST LA. ALTHOUGH ALL SHOWERS WILL TAKE SOME TIME TO CLEAR OUT
OF THE REGION OVERNIGHT...EVENTUALLY PATCHY FOG WILL BE
POSSIBLE...ESPECIALLY ACROSS AREAS ALONG AND NORTH OF THE I-20
CORRIDOR. SOME OF THIS FOG (AND/OR LOW CLOUD) COULD BE THICK AROUND
SUNRISE...PRODUCING WIDESPREAD IFR CONDITIONS.

EXPECT SHOWER AND THUNDERSTORM ACTIVITY TOMORROW TO GENERALLY BE
LIMITED TO LOCATIONS AROUND HBG AND HEZ. /BB/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       69  92  68  92 /  37  18  16  16
MERIDIAN      70  93  69  90 /  35  20  26  30
VICKSBURG     70  91  68  93 /  42  21   9  12
HATTIESBURG   71  93  71  91 /  36  30  26  36
NATCHEZ       71  89  67  90 /  41  25  13  13
GREENVILLE    68  92  67  93 /  25   7   7   5
GREENWOOD     68  94  68  92 /  22   6  10   6

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

SHORT TERM: BB
LONG TERM: CME
Hazardous weather outlook, Aug 30, 2:31 PM CST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
331 PM CDT THU AUG 30 2007

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
312045-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
331 PM CDT THU AUG 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND FRIDAY

STRONG THUNDERSTORMS PRODUCING GUSTY WINDS UP TO 45 MPH AND
TORRENTIAL RAINFALL WILL BE POSSIBLE ACROSS PORTIONS OF THE
ARKLAMISS BEFORE MIDNIGHT. MOST OF THIS ACTIVITY SHOULD BE LIMITED
TO EASTERN SECTIONS OF MISSISSIPPI THROUGH EARLY THIS
EVENING...ALTHOUGH ISOLATED STRONG STORMS CANNOT BE RULED OUT IN ANY
AREAS THROUGH AT LEAST THE MID EVENING HOURS. IN ADDITION TO GUSTY
WINDS AND HEAVY RAINFALL RATES WELL IN EXCESS OF ONE INCH PER
HOUR...EXPECT SOME STORMS TO GENERATE FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES.

A MAJORITY OF THE HEAVY SHOWER AND THUNDERSTORM ACTIVITY SHOULD BE
CONFINED TO THE SOUTH AND EAST OF OUR REGION ON FRIDAY...ALLOWING
AREAS THAT RECEIVED COPIOUS RAINFALL AMOUNTS TODAY TO DRY OUT A BIT.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

50

In the hours before

Special weather statement, Aug 30, 1:33 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
233 PM CDT THU AUG 30 2007

MSZ074-302035-
FORREST MS-
233 PM CDT THU AUG 30 2007

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 8 MILES NORTHWEST OF RAWLS SPRINGS AT 233 PM CDT...MOVING
SOUTHEAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN FORREST COUNTY...INCLUDING THE CITIES OF HATTIESBURG AND
PETAL...SHOULD MONITOR THIS STORM CLOSELY.

WILKINSON
Special weather statement, Aug 30, 1:41 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
241 PM CDT THU AUG 30 2007

MSZ072-302040-
MARION MS-
241 PM CDT THU AUG 30 2007

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED OVER PICKWICK AT 241 PM CDT...MOVING SOUTHEAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN MARION COUNTY...INCLUDING THE CITIES OF COLUMBIA AND SANDY
HOOK...SHOULD MONITOR THIS STORM CLOSELY.

WILKINSON
Special weather statement, Aug 30, 1:59 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
259 PM CDT THU AUG 30 2007

MSZ073-302100-
LAMAR-
INCLUDING THE CITIES OF...WEST HATTIESBURG...LUMBERTON...PURVIS
259 PM CDT THU AUG 30 2007

...STRONG THUNDERSTORM MOVING INTO SOUTHERN LAMAR COUNTY...

A STRONG THUNDERSTORM WAS MOVING INTO SOUTHERN LAMAR COUNTY...ABOUT 5
MILES SOUTH OF BAXTERVILLE. WIND GUSTS TO 50 MPH...FREQUENT DANGEROUS
LIGHTNING AND PERIODS OF HEAVY RAINFALL CAN BE EXPECTED. HEAVY
RAINFALL MAY REDUCE VISIBILITIES TO A MILE OR LESS AND CAUSE WATER TO
COLLECT ON ROADWAYS. WIND GUSTS GREATER THAN 30 MPH CAN BRING DOWN
SMALL TREES AND LIMBS. THE STORM WILL REMAIN OVER RURAL LAMAR COUNTY.
Special weather statement, Aug 30, 2:12 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
312 PM CDT THU AUG 30 2007

MSZ051-302115-
NEWTON-
INCLUDING THE CITIES OF...NEWTON...UNION...DECATUR...CONEHATTA
312 PM CDT THU AUG 30 2007

...CLUSTER OF STRONG THUNDERSTORMS PRODUCING HEAVY RAIN OVER NEWTON COUNTY...

A CLUSTER OF STRONG THUNDERSTORMS HAS DEVELOPED OVER EASTERN NEWTON
COUNTY. WIND GUSTS TO 40 MPH...FREQUENT DANGEROUS LIGHTNING AND
PERIODS OF HEAVY RAINFALL CAN BE EXPECTED. HEAVY DOWNPOURS MAY REDUCE
VISIBILITIES TO A MILE OR LESS AND CAUSE PONDING OF WATER ON
ROADWAYS. THE HEAVIEST RAINFALL WAS ALONG AND EAST OF A LINE FROM
LITTLE ROCK TO DECATUR.

7
Special weather statement, Aug 30, 2:26 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
326 PM CDT THU AUG 30 2007

MSZ052-302130-
LAUDERDALE-
INCLUDING THE CITY OF...MERIDIAN
326 PM CDT THU AUG 30 2007

...THUNDERSTORMS PRODUCING HEAVY RAINFALL OVER LAUDERDALE COUNTY...

SCATTERED THUNDERSTORMS WERE SLOWLY DRIFTING SOUTH ACROSS LAUDERDALE
COUNTY. PERIODS OF HEAVY RAINFALL WILL BE LIKELY. HEAVY DOWNPOURS MAY
REDUCE VISIBILITIES TO A MILE OR LESS AND CAUSE WATER TO COLLECT ON
ROADWAYS AND IN OTHER LOW LYING AREAS. WIND GUSTS TO 35 MPH AND
FREQUENT DANGEROUS LIGHTNING WILL ALSO BE LIKELY. THE HEAVIEST RAIN
WAS ALONG AND SOUTH OF A LINE FROM MEEHAN TO ZERO TO ALAMUCHA.

7
Special weather statement, Aug 30, 2:39 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
339 PM CDT THU AUG 30 2007

MSZ063-302245-
LAWRENCE-
INCLUDING THE CITIES OF...MONTICELLO...NEW HEBRON
339 PM CDT THU AUG 30 2007

...THUNDERSTORMS PRODUCING HEAVY RAINFALL OVER SOUTHERN LAWRENCE COUNTY...

VERY SLOW MOVING THUNDERSTORMS WERE PRODUCING HEAVY RAINFALL OVER
SOUTHERN LAWRENCE COUNTY. RAINFALL RATES WERE NEAR 2 INCHES PER HOUR
AND WILL LIKELY LEAD TO PONDING OF WATER ON ROADWAYS AND IN OTHER LOW
LYING AREAS. HEAVY DOWNPOURS MAY ALSO REDUCE VISIBILITIES TO A MILE
OR LESS. FREQUENT DANGEROUS LIGHTNING AND OCCASIONAL WIND GUSTS TO 35
MPH WILL ALSO BE POSSIBLE.

7

The radar

The Columbus AFB radar (KGWX), 108 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Winston

When
August 30, 3:00 PM CST
Where
Winston County, Louisville
Property damage
$300,000
Reported by
Newspaper
Coordinates
33.130, -89.050

Two separate lighting strikes struck two different homes in Louisville, both causing fires which resulted in damage to the homes.

Thunderstorm Wind, Forrest

When
August 31, 3:30 PM CST
Where
Forrest County, Rawls Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.380, -89.370

A couple of trees were blown down in Rawls Springs.

Thunderstorm Wind, Newton

When
August 31, 4:55 PM CST
Where
Newton County, Little Rock
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.530, -89.030

A few trees and phone lines were blown down on Old Highway 494 near Little Rock.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2007Every state in 2007This day in weather historyWarnings in Mississippi, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53546, 53548, 53549.